Doctors Warn: This Common Drug Destroys Your Liver

Acute liver failure occurs when the liver stops functioning. It can happen over a few days or a few weeks, and it usually occurs in someone who has had no pre-existing liver disease. Acute liver failure can cause serious complications, including excessive bleeding and increased pressure in the brain. So what causes it? The most common cause of acute liver failure is an overdose of a drug that might be in your household.

Acetaminophen and Acute Liver Failure

Many over-the-counter drugs such as Tylenol, Excedrin, NyQuil and Theraflu contain acetaminophen. It’s estimated that this ingredient found in popular cold medicines and painkillers is responsible for more than 56,000 visits to the emergency room, 2,600 hospitalizations and around 460 deaths each year.
Long-term consumption of acetaminophen can be detrimental to the body even at low doses. Most of the acetaminophen overdoses reported were caused by using more than one drug at a time containing the ingredient, such as taking a painkiller while using a cold medicine.
Acetaminophen is toxic to the liver. A study published in the Journal of American Medical Association found that even taking acetaminophen as directed causes liver damage. The study involved 145 healthy volunteers. They were divided into three groups. The first group received an acetaminophen/opioid combination, the second group received just acetaminophen, and the third group received a placebo. Each individual was only given the recommended amount of acetaminophen. Researchers studied the groups for a period of two weeks. They found that the two groups taking acetaminophen had an elevated level of an important liver enzyme from 31-44%, suggesting that the drug was causing liver damage.
Acetaminophen depletes the body of glutathione. If this antioxidant is depleted too rapidly, the liver can become stressed to the point of acute liver failure. When someone with acetaminophen poisoning is treated in an emergency room, they are given an IV or injected with glutathione to help protect the liver.

The Scary Truth

Acetaminophen may be among the most dangerous medicines on the market. Even scarier — It can be found in the majority of households. Acetaminophen is the leading cause for calls to Poison Control Centers across the United States – more than 100,000 instances per year. Research has also shown the increased dangers of taking acetaminophen with alcohol, such as popping a pill for a headache before drinking, or taking Tylenol for a hangover. Combining acetaminophen with alcohol was found to raise the risk of kidney damage by 123% percent!
The margin between a “safe” dose of acetaminophen and a potentially lethal one is extremely small. As PBS News reported, “Taken over several days, as little as 25% above the maximum daily dose — or just two additional extra strength pills a day – has been reported to cause liver damage.”
The fact that over-the-counter and prescription drugs have dangerous side effects isn’t new. But the fact that most households are stocked with products containing one of the most dangerous drugs on the market is concerning. Whether intended for headaches, back pain, joint and muscle pain, a cold, or flu, products containing acetaminophen are consumed by millions each day. With acetaminophen overdose being the most common cause of acute liver failure in the U.S., it might be time to consider a more natural approach to healing.

Recent Stories